Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 62, NWS Detroit, MI

August 8, 2001Sanilac County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 8, 2001, 5:45 PM EDT for Sanilac County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 8, 2001, 5:45 PM EDT (21:45 UTC)
Expired
Aug 8, 2001, 6:45 PM EDT
In force
60 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sanilac County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WUUS53 KDTX 082145
SVRDTX
MIC151-082245-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
545 PM EDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANILAC COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 645 PM EDT

* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF ARGYLE...OR 13 MILES SOUTH
  OF BAD AXE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARGYLE AT 555 PM EDT
  DECKERVILLE AT 620 PM EDT
  RICHMONDVILLE AT 630 PM EDT
  
THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4367 8301 4354 8308 4333 8240 4359 8229

OKEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:30 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 3:30 PM EDT, 2 hours 15 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT WED AUG 8 2001

RECORDS HAVE FALLEN AT DTW AND FNT WITH 3PM READINGS OF 98 AND 97
RESPECTIVELY. WILL CONTINUE HEAT ADVISORY INTO THE EVENING HOURS AS
SOME LOCALES HAVE REACHED ADVISORY CRITERIA...WHILE OTHERS ARE
APPROACHING CRITERIA.../AND 100 DEGREE READINGS/.

TSRA ACTIVITY HAS BEEN MIGRATING SOUTH FROM MCS TRACKING INTO
NORTHERN LAKE HURON AND SOME OF THIS MAY CLIP NORTHERN COUNTIES.
KAPX 88D ALSO SHOWING OUTFLOW BOUNDARIES MOVING SOUTH AS WELL. WILL
NEED TO ACCOUNT FOR SOME ISOLATED ACTIVITY ACROSS NORTHERN COUNTIES.
SO FAR...NO EVIDENCE OF LAKE BREEZE FRONT IN VIS CU FIELD. IF
NOTHING IS EVIDENT PRIOR TO FORECAST ISSUANCE TIME WILL NOT HAVE
LAKE BREEZE SHRA MENTIONED FOR EVENING.

VIS LOOP SHOWS CU FIELD ASSOCIATED WITH BARRY MOISTURE SLOWLY TAKING
A CIRCUITOUS ROUTE TOWARD CWA. MESOETA SHOWS NARROW RIBBON OF 850
MB THETA-E ADVECTION TONIGHT MAINLY CENTERED TOWARD FNT. AVN ALSO
TARGETS A BROADER SWATH OF THETA-E ADVECTION TOWARD CWA OVERNIGHT
AND INTO TOMORROW. ETA REMAINS DRY...WHILE AVN PRODUCES MEASURABLE
PRECIPITATION ACROSS SOUTHERN HALF OF CWA INTO THE AFTERNOON. WITH
LITTLE IN THE WAY OF FOCUSING MECHANISM EVIDENT ON EITHER ETA OR
AVN...WILL CONTINUE WITH DRY FORECAST TONIGHT AND TOMORROW.
EXCEPTION WILL BE IN SAGINAW VALLEY WHERE WILL INSERT A LATE
AFTERNOON CHANCE FOR ACTIVITY APPROACHING WITH COLD FRONT. SLIGHTLY
COOLER 850MB ADVECTING IN FROM THE SOUTH WILL TEMPER HIGH
TEMPERATURES SLIGHTLY...BUT STILL PROVIDE FOR ANOTHER SWELTERING DAY
WITH TEMPERATURES INTO THE LOW TO MID 90S AND HEAT INDICES IN THE
100 TO 105 RANGE...WILL HIGHLIGHT THESE IN ZONES. GIVEN SUFFICIENT
SUNSHINE TOMORROW...MORE RECORDS COULD FALL. RECORDS AT MBS/FNT/DTW
ARE 95/94/96 RESPECTIVELY.

HEAT WAVE ENDS TOMORROW NIGHT AS COLD FRONT SWEEPS ACROSS CWA. BEST
DYNAMICS ASSOCIATED WITH THE FRONT ARE SURFACE CONVERGENCE AND UPPER
LEVEL DIVERGENCE. DPVA IS QUITE WEAK. DYNAMICS ARE MAXIMIZED ACROSS
NORTHERN HALF OF THE CWA AND WEAKEN IN THE SOUTH. CAPES ACROSS
NORTHERN HALF OF CWA AROUND 2000 J/KG COINCIDENT WITH THE
FRONT...DECREASE AS FRONT DROPS TO THE SOUTH. MID LEVEL WINDS AROUND
25 TO 30 KNOTS...COMBINED WITH CAPES AROUND 2000 J/KG WOULD SUPPORT
A WIND THREAT. TEMPERATURES WILL COOL OFF ACROSS NORTHERN THIRD OF
CWA OVERNIGHT...WHILE STICKY CONDITIONS WILL LINGER IN THE SOUTH.

DRIER AIR WILL FILTER IN FRIDAY...BRINGING CONSIDERABLY LOWER
TEMPERATURES AND DEW POINTS...WITH THE TREND CONTINUING INTO THE
WEEKEND.

EXTENDED...
WESTERN RIDGE-EASTERN TROUGH PATTERN CONTINUES THROUGH THE EXTENDED
WITH THE MRF REMAINING THE MOST AGGRESSIVE IN ITS DEVELOPMENT OF
UPPER LEVEL CUTOFF LOWS OVER CANADA. UPPER LEVEL LOWS ARE DEEPER ON
THE CURRENT MRF VS PREVIOUS...BUT DISPLACED NORTH...PRODUCING HIGHER
HEIGHTS ACROSS THE GREAT LAKES THAN PREVIOUS RUNS. STILL...EXTENDED
PERIOD WILL BE MARKED BY TEMPERATURES AT OR SLIGHTLY BELOW NORMAL.
RAINFALL CHANCES LOOK TO BE CONFINED TO LATE SUNDAY...MONDAY PERIOD
AS COLD FRONT TRIES TO WORK ACROSS CWA. CURRENT RUN OF MRF IS
SOMEWHAT FASTER THAN PREVIOUS RUNS IN PUSHING THE COLD FRONT ACROSS
REGION...SUGGESTING THE ADDITION OF SHOWERS TO SUNDAY PERIOD. WILL
HOLD OFF ON THAT MOVE FOR NOW. BETTER DYNAMICS WITH FRONT WILL SLIDE
NORTH AND EAST OF CWA...SO DO NOT EXPECT SIGNIFICANT RAIN PRODUCER
FROM THIS. OUTLIER IN THIS SCENARIO IS THE ETA-XX WHICH BUCKLES
SOUTHERN STREAM FLOW INDUCING WAVE DEVELOPMENT OVER THE SOUTHERN
PLAINS...AND TRACKING THE SYSTEM CLOSE ENOUGH TO SOUTHEAST LOWER ON
MONDAY TO PRODUCE RESPECTABLE QPF ACROSS SOUTHERN COUNTIES...WITH
DRY CONDITIONS PREVAILING IN THE NORTH. GIVEN MRF PERFORMANCE THIS
SEASON...WILL GIVE THE NOD TO THE MRF AND CONTINUE MONDAY POP
CHANCES BASED ON FROPA.

.DTX...HEAT ADVISORY EARLY THIS EVENING ALL OF SOUTHEAST MICHIGAN.

OKEEFE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:29 PM EDTSevere Thunderstorm WarningDTXHuron61 min
Aug 8, 5:25 PM EDTSevere Thunderstorm WarningDTXTuscola65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.